7 doctors weighed in:

Why do antibiotics give me diarrhea?

7 doctors weighed in
Dr. Jeffrey Crespin
Internal Medicine - Gastroenterology
3 doctors agree

In brief: Many reasons

Antibiotics can cause diarrhea because they kill the good bacterial flora in the colon.
Some patients will take probiotics to help recolonize with good bacteria. However, antibiotics can also cause another bacteria clostridium difficile to grow. This bacteria can cause diarrhea on its own. If you develop increased abdominal pain or GI bleeding while on antibiotics, you should see a doctor.

In brief: Many reasons

Antibiotics can cause diarrhea because they kill the good bacterial flora in the colon.
Some patients will take probiotics to help recolonize with good bacteria. However, antibiotics can also cause another bacteria clostridium difficile to grow. This bacteria can cause diarrhea on its own. If you develop increased abdominal pain or GI bleeding while on antibiotics, you should see a doctor.
Dr. Jeffrey Crespin
Dr. Jeffrey Crespin
Thank
Dr. Visalakshi Vallury
Family Medicine
1 doctor agrees

In brief: Several reasons

Diarrhea can be a side effect of antibiotic treatment.
Most commonly it is due to the fact that antibiotics not only kill the bacteria causing infection but they also kill the good bacteria in the colon that help in digestion of some foods. This can be a serious problem if there is abdominal pain, fever, or blood in the stool. See your doctor if the symptoms are more than mild.

In brief: Several reasons

Diarrhea can be a side effect of antibiotic treatment.
Most commonly it is due to the fact that antibiotics not only kill the bacteria causing infection but they also kill the good bacteria in the colon that help in digestion of some foods. This can be a serious problem if there is abdominal pain, fever, or blood in the stool. See your doctor if the symptoms are more than mild.
Dr. Visalakshi Vallury
Dr. Visalakshi Vallury
Thank
Dr. Christian Assad
Internal Medicine - Cardiology

In brief: Cdiff

C. difficile is a disease-causing bacterium that can infect the large bowel and cause colitis.
The intestinal tract of normal people contains millions of bacteria, referred to as the "normal flora,"Taking antibiotics can kill these "good" bacteria, allowing C. difficile to multiply and release toxins that damage the cells lining the intestine and cause ab pain and diarrhea.

In brief: Cdiff

C. difficile is a disease-causing bacterium that can infect the large bowel and cause colitis.
The intestinal tract of normal people contains millions of bacteria, referred to as the "normal flora,"Taking antibiotics can kill these "good" bacteria, allowing C. difficile to multiply and release toxins that damage the cells lining the intestine and cause ab pain and diarrhea.
Dr. Christian Assad
Dr. Christian Assad
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors